Kansas, 2022High Wind in Kansas, November 9, 2022
November 9, 2022 · NWS GLD · 3 events in 2 counties and zones
A rapidly strengthening low pressure system coming off the Rockies caused surface pressures to drop around 14 mb in 24 hours. This drop in air pressure created a strong pressure gradient that caused strong winds across the area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly strengthening low pressure system coming off the Rockies caused surface pressures to drop around 14 mb in 24 hours. This drop in air pressure created a strong pressure gradient that caused strong winds across the area. The only damage from the winds was the top portions of a communications tower blowing over.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 9, 10:41 AM MST, 53 minutes earlier.
Area forecast discussion, Nov 9, 10:41 AM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1041 AM MST Wed Nov 9 2022
.UPDATE...
Issued at 622 AM MST Wed Nov 9 2022
The strong cold has moved into the forecast area. It is currently
along Highway 36 then arcs northeast to McCook. Based on the
latest model data the front should stall and not move any further
south. Early this afternoon the front will begin to retrograde
back north. Behind the front north winds will be light. Ahead of
it south winds will be strong.
Highs will be tricky behind the front. Lowered them over the north
due to the front being in the forecast area earlier and lingering
longer than expected.
&&
.SHORT TERM...(Today and Thursday)
Issued at 320 AM MST Wed Nov 9 2022
Latest upper air analysis shows a closed low moving off the West
Coast into the Great Basin. Ahead of the closed low satellite
imagery showed moisture advection continuing over parts of the
Plains. Water vapor imagery showed dry air moving over the Central
Plains, despite significant moisture advection occurring at the
surface; enough to make dew. At the surface a strong cold front was
moving south into the forecast area. The front was moving through
northern Yuma County and parts of northern Dundy County.
Temperatures have cooled roughly 25 degrees as the front moves
through.
This morning the front will progress further into the forecast area,
possibly as far as Highway 36 and Highway 83 to the east.
Confidence is moderate the current forecast accurately captures how
far south the front will end up moving before it lifts back north by
early afternoon. Highs for the northern part of the forecast area
may be a few degrees too warm as a result.
Meanwhile southerly winds will steadily increase through the
morning, reaching a peak by late afternoon. Model data indicated a
50% chance for the western and southern counties reaching high wind
criteria. Looking at soundings for that part of the forecast area,
am thinking the sustained winds of 40 MPH for atleast an hour are
more likely to occur than having gusts of 60 MPH (although a few of
those should occur). An inversion over the forecast area
will keep the higher gusts from reaching the ground (which
is the what is limiting confidence). Initially confidence
was not high enough to issue a warning. However, decided to issue a
high wind warning for the southwest part of the forecast area to aid
in consistency. Did not need to included Cheyenne and Kit Carson
counties, however these counties are the most likely to reach high
wind criteria.
In addition to the high winds, critical fire weather conditions are
expected for the western counties. While relative humidity values
will not be low enough to technically meet criteria, the very strong
winds and low humidity will allow any fire started to grow
explosively. There will be a rather sharp gradient in the dew
points over East Central CO where the dry line will be. If the dry
line moves further east across the CO border, the relative humidity
forecast will be too high.
Blowing dust should occur today. Like yesterday, expect the dust to
cause a haze on the horizon. Winds are still too light to loft
adequate dust into the air to cause noticeable impact to visibility.
Highs for today will be close to record values. Given the strong
WAA, especially over the west today, wouldn't be surprised if highs
are not warm enough for the west half of the forecast area.
Tonight the inversion above the forecast area will extend down
closer to the ground. This will cause the winds to decline, but
still be strong ahead of the cold front. Meanwhile the cold front
will begin to move southeast late this evening. As it moves through
the southerly winds will turn to the northwest and become breezy.
There may be a lull in the wind for a short time as the front moves
through. Ahead of the cold front there will be moisture advection
over the eastern third of the forecast area. This should lead to
some scattered storms developing during the late enough into the
overnight hours. There will be enough elevated instability for
thunderstorms to form. At this time there is low confidence for
severe thunderstorms to form. However, lapse rates are steep
enough to allow the high winds above ground to possibly mix down
with any precipitation that falls. The rain activity will be pushed
east of the forecast area by the cold front. Lows tonight may be a
few degrees too warm despite being cooler than the prior forecast.
Thursday the cold front will be through the forecast area well
before sunrise. This is earlier than what was seen yesterday, but
expected. Due to the earlier arrival time, highs are likely to
still be a few degrees too warm. Due to the CAA behind the front,
temperatures will likely not warm much beyond the morning.
Northwest winds should gradually decline through the day as the
stronger winds shift east of the forecast area.
Thursday night will be a good setup for radiational cooling. Cooled
the forecast a few degrees more. However thinking this is still a
few degrees too warm given the dew points falling into the single
digits. Wind chills will be around five degrees above and below
zero for most of the forecast area.
.LONG TERM...(Friday through Wednesday)
Issued at 333 AM MST Wed Nov 9 2022
Friday through Monday are looking to be fairly calm, albeit slightly
cooler than normal. Tuesday is showing signs that there could be
some snow and rain/snow mix.
As a trough continues working its way across the Tri-State area on
Friday, a lack of moisture will prevent any precipitation from
occurring. The few remaining clouds will fade away to the southeast
due to the northwesterly winds on the west side of the trough. Skies
will remain clear until Saturday night. While skies are clear on
Saturday, solar heating will allow most of the Tri-State area to
warm into the low 50s. The northwesterly flow in the middle and
upper levels that have been keeping the skies clear will become
southwesterly late Saturday night as a weak ridge quickly moves
across the south central CONUS. Once this ridge begins introducing
clouds into the region, partly to mostly cloudy skies can be
expected for the remainder of the long-term forecast period.
An upper level low pressure system from the northwest CONUS will be
working its way across the Four Corners region over the weekend.
Starting Sunday, this low pressure system will help push out the
weak ridge and introduce a corresponding trough in the early half of
the next workweek. The ECMWF is showing that as this low pressure
system crosses the Rockies, it quickly weakens and becomes a weak
trough as it moves across the Tri-State area followed by a longwave
trough. This following longwave would begin entering the Tri-State
area Tuesday night. This would allow for a low pressure system to
form in the lower levels and begin traveling across the Northern
Plains Sunday, a Lee low to develop around southeast Colorado, and
a corresponding cold front between the two will begin crawling
across the Tri-State area. The Lee low is expected to move southeast
towards central Texas where it will help funnel moist air into the
Great Plains on Monday. Monday night, as the cold front is draped
across central Kansas, the moist air meets the cold front and there
is an increased chance of precipitation. The confidence of timing
and location of the precipitation is low due to uncertainty in
model guidance. It is expected that this precipitation will
primarily be snow or a rain/snow mix, depending on the surface
temperature. It is possible the cold front could stall out over
central Kansas until Thursday, meaning precipitation is possible
from late Monday night until Wednesday night. The area of
precipitation is expected to be slowly moving east during this time.
Forcing is expected to be very weak and PWAT values remain below .40
inches during this event. Due to these two factors, largely
impactful winter weather is not expected at this time.
Very cold wind chills nearing zero degrees in the mornings are
expected throughout the forecast period. Air temperatures are
expected to be 5 to 15 degrees below normal, except for Saturday's
high temperatures which will be near normal. Gusty winds up to 25
kts are possible Sunday as the cold front moves through.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1032 AM MST Wed Nov 9 2022
Strong winds will be primary concern for first half of period as
cold front and associated low clouds has lifted back to the north
allowing for strong southwesterly flow at both terminal locations.
GLD will likely see the strongest winds, with gusts already
approaching 50kts at 17z. While winds may hold at this range for
the day, would not be surprised to see them intensify again
around 00z for a few hours. Winds at MCK will strengthen, but to
a lesser degree than GLD. Blowing dust may reduce visibilities to
around 5 miles at times, but coverage is expected to be spotty.
Cold front will sweep across the area tonight, between 5 and 7 UTC
shifting winds to the northwest. Impacts will be minimal,
although a thunderstorm or two with strong winds may approach the
MCK area.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 7 PM MST this evening for KSZ027-041-042.
CO...Red Flag Warning until 7 PM MST this evening for COZ252>254.
High Wind Warning until 7 PM MST this evening for COZ091-092.
NE...NONE.
&&
UPDATE...JTL
SHORT TERM...JTL
LONG TERM...CA
AVIATION...JRMHazardous weather outlook, Nov 9, 10:54 AM MST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1054 AM MST Wed Nov 9 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101800-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1054 AM MST Wed Nov 9 2022 /1154 AM CST Wed Nov 9 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY...
A strong storm system will continue to impact the Tri State area,
bringing strong southerly winds gusting to 60 mph, periods of blowing
dust and extreme fire danger to portions of the Tri State Area.
Conditions are expected to be the worst near the Kansas and Colorado
border, please refer to the latest High Wind Warning and Red Flag
Warning for the latest details.
A strong cold front will sweep across the area tonight, shifting the
winds to the north and ushering in much colder temperatures. Ahead of
this front a few showers and thunderstorms are possible, mainly east
of McCook to Gove line. Should these storms develop, they would bring
potential for damaging wind gusts through the overnight hours.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
A drastic cool down in temperatures is expected for Thursday and
Friday. Highs will be 30 degrees cooler on Thursday than today. Lows
Friday morning will be in the teens, with wind chills in the single
digits above and below zero for most of the Tri-State Area.
.SPOTTER INFORMATION STATEMENT...
Any reports of strong winds, wind damage or blowing dust will be
appreciated.
In the hours before
Local storm report, Nov 9, 10:07 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1007 AM MST WED NOV 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
11/09/2022 M53 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND.
&&
RRHLocal storm report, Nov 9, 10:42 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MST WED NOV 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM NON-TSTM WND GST 11 NNE GOODLAND 39.49N 101.63W
11/09/2022 M51 MPH SHERMAN KS MESONET
&&
RRHLocal storm report, Nov 9, 10:53 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MST WED NOV 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND GST 2 W EDSON 39.33N 101.58W
11/09/2022 M50 MPH SHERMAN KS MESONET
MESONET STATION K5ED7 I-70 - EDSON
INTERCHANGE.
&&Local storm report, Nov 9, 11:10 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MST WED NOV 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND GST 2 N ATWOOD 39.84N 101.04W
11/09/2022 M50 MPH RAWLINS KS MESONET
MESONET STATION GW1727 ATWOOD.
&&Local storm report, Nov 9, 11:24 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1124 AM MST WED NOV 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND GST 3 SE OAKLEY 39.10N 100.82W
11/09/2022 M51 MPH LOGAN KS AWOS
AWOS STATION KOEL 2 ESE OAKLEY.
&&Local storm report, Nov 9, 11:32 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1132 AM MST WED NOV 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
11/09/2022 M52 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND. 6 MILE
VISIBILITY DUE TO BLOWING DUST.
&&
RRHHigh Wind, Wallace
- When
- November 9, 11:34 AM MST
- Where
- Wallace forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
A gust of 60 mph was recorded at the Mesonet site 2 miles west-northwest of Sharon Springs, KS.
High Wind, Cheyenne
- When
- November 9, 1:25 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
The top two sections of a communication tower were blown down, along with a drum antenna. The tower was 5 years old, in good condition, and 60 feet tall. The exact timing and wind speed of occurrence are unknown.
High Wind, Wallace
- When
- November 9, 2:40 PM MST
- Where
- Wallace forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
A gust of 60 mph was recorded at the Mesonet site 4 miles east-northeast of Sharon Springs, KS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, November 9 to 11, 2022$58 million · 6 events
- Blizzard and Ice Storm in North Dakota, November 9 to 10, 2022$225,000 · 32 events
- Blizzard and Winter Storm in North Dakota, November 9 to 11, 202237 events
- Heavy Snow and Winter Weather in Minnesota, November 9 to 11, 202219 events
- Ice Storm in South Dakota, November 9 to 10, 202216 events
- Heavy Snow in Montana, November 9 to 11, 20228 events
- High Wind in Arizona, November 9, 202259 kt wind · 7 events
- Winter Storm and Heavy Snow in Montana, November 9 to 10, 20226 events
- High Wind in Colorado, November 9, 202266 kt wind · 5 events
- Heavy Snow in Alaska, November 9 to 10, 20225 events
- Heavy Snow and Winter Weather in Idaho, November 9, 20224 events
- High Wind in New Mexico, November 9, 202253 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067213, 1067219, 1067215.